Wisconsin, 2021

Winter Storm and Winter Weather in Wisconsin, January 30 to 31, 2021

January 30 to 31, 2021 · NWS MKX · 20 events in 20 counties and zones

A low pressure system tracked east across the Ohio River Valley, bringing widespread light to moderate snow to southern Wisconsin. The track of this system allowed lake enhanced snow to develop under east to northeast flow for the counties bordering Lake Michigan, which is where the heaviest snow fell during the event.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A low pressure system tracked east across the Ohio River Valley, bringing widespread light to moderate snow to southern Wisconsin. The track of this system allowed lake enhanced snow to develop under east to northeast flow for the counties bordering Lake Michigan, which is where the heaviest snow fell during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 30, 2:48 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jan 30, 2:48 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
248 PM CST Sat Jan 30 2021

.SHORT TERM...
(Issued 248 PM CST Sat Jan 30 2021)

Tonight through Sunday night:

No big changes to the forecast for the upcoming snow event. Total
amounts haven't changed much, but are about an inch or so higher
many places. Bumped up amounts in the east a bit more, due to the
increasing confidence in lake enhancement/effect, which warranted
adding Sheboygan County to the warning.

Models are showing some lingering dry air aloft at the time
precip will start in the southwest later this afternoon, hinting
at some freezing drizzle. Overall, still think that the lift will
be strong enough for quick saturation though. Also, there could be
some seeding of ice crystals from aloft. Did keep some mention of
mixed precip southwest early on, but overall still expecting
mainly snow for this event.

The surface low track is still looking farther south than the
climatologically favored track for higher end storms in southern
Wisconsin. The 850/700 mb lows look a touch farther north though
than model runs from yesterday. Also, 850 mb warm advection
persists through much of this event across southern Wisconsin.
Wondering if this might be resulting in some of the models coming
in with higher totals in northern/western parts of the forecast
area.

Overall forecast QPF and snow is pretty close to the mean of WPC
Super Ensemble members, which pushes a few places in the advisory
closer to 6 inches. Given the snow duration of 18-24 hours most
places though, was comfortable not upgrading the advisory counties
to a warning, other than Sheboygan County. Will have to continue
to monitor model trends into the evening, to watch if the numbers
keeping ticking upward.

The heavier snow will wind down most places by daybreak Sunday,
with light snow hanging on across southern Wisconsin into the
afternoon or early evening. Lake effect/enhancement will result
in higher additional accumulations in the east on Sunday. Snow
should come to an end by mid-evening in the southeast, as the low
levels dry out and forcing continues to weaken.

The snow later today into Sunday will be towards the wetter end,
but still think it could be dry enough for some blowing/drifting,
given wind gusts of 25 to 35 MPH.

DDV

&&

.LONG TERM...
(Issued 248 PM CST Sat Jan 30 2021)

Monday through Saturday:

Deterministic models continue to show northwest flow at 500 mb
Monday into Tuesday night, before the ridge axis shifts through on
Wednesday. Surface high pressure should gradually shift southeast
through the region Monday into Wednesday. Ensembles indicate dry
conditions as well. This should result in a period of quiet
weather to the area, with partly cloudy skies. Temperatures look
to remain near seasonal normals.

Deterministic models are now in somewhat better agreement with low
pressure passing by to the north of the region Thursday, with a
trailing cold front passing through the area. Some warm air
advection occurs ahead of the frontal passage.

There is a main 500 mb trough that passes through the region
Thursday, with some differences in where the best differential CVA
will occur. Some potential for the main trough to linger Thursday
night into Friday as well, though the moisture from the passing
system will be east of the region.

Ensembles are spreading out PoPs and mixed precipitation/light
snow with this system for most of the late Wednesday night into
Thursday night/Friday period, with deterministic models are
showing mainly a Thursday event.

Too much uncertainty this far out to grab onto specifics with
precipitation types, timing and amounts, but it appears that
there may be some impactful weather that may occur later in the
week. Keep up with the forecast.

Things beyond Friday are quite uncertain in the ensembles, with
some signal toward colder temperatures. Kept NBM grids as is for
now in this period.

Wood

&&

.AVIATION...
(Issued 248 PM CST Sat Jan 30 2021)

Ceilings and visibilities will drop from southwest to northeast
later this afternoon into the evening, as low pressure brings
snowfall back into southern Wisconsin. Snow will begin in the
southwest by late afternoon, spreading across the rest of the
forecast area into early evening. Still looks like there could be
a brief period of freezing drizzle mixing in southwest of Madison
as the precip begins, but this window of opportunity still looks
small.

Highest snowfall rates up to 1 inch an hour will occur during the
evening and into the overnight hours, with the rates winding down
later tonight into Sunday. Snow rates will remain higher at times
in the east into Sunday, due to lake enhancement/effect.
Elsewhere, light snow will linger through much of the day Sunday,
coming to an end by early evening. Snow may hang on until mid-
evening in the east.

This looks in general like a wetter snow, with snow to liquid
ratios of 9-11 to 1. Still might see some blowing/drifting given
wind gusts of 20 to 30 knots tonight into early Sunday.

DDV

&&

.MARINE...
(Issued 248 PM CST Sat Jan 30 2021)

Low pressure over southeast Kansas will move across central
Missouri into southern Illinois tonight, then into the Ohio River
Valley region Sunday.

This low will bring increasing southeast to east winds into this
evening across Lake Michigan, with strong east winds over the
southern half of the lake tonight into Sunday morning. A Gale
Warning remains in effect for the south half of the open waters
of the lake for tonight into Sunday morning.

A Small Craft Advisory continues until 6 PM CST for the nearshore
waters for southeast winds to 30 knots and building waves of 6 to
9 feet. The Gale Warning remains in effect from 6 PM CST this
evening until 6 AM CST Sunday morning for southeast to east gales
to 35 knots. Another Small Craft Advisory will be needed after the
Gale Warning expires for Sunday into Monday or Monday evening for
the nearshore waters, as winds and waves remain above criteria.

Winds will then become northeast by midday Sunday into Sunday
night, then north on Monday. The highest waves through this
weekend will be across the western half of the lake.

High pressure will slowly move southeast through the region
Monday into Wednesday, gradually bringing lighter winds and waves.

Wood

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning...WIZ067-WIZ068-WIZ069 until 6 PM Sunday.

     Winter Storm Warning...WIZ052-WIZ059-WIZ060-WIZ065-WIZ066-WIZ070-
     WIZ071-WIZ072...6 PM Saturday to 6 PM Sunday.

     Winter Weather Advisory...WIZ046-WIZ047-WIZ051-WIZ057-WIZ058-
     WIZ064...6 PM Saturday to 6 PM Sunday.

     Winter Weather Advisory...WIZ056-WIZ062-WIZ063 until 6 PM Sunday.

LM...Gale Warning...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...6 PM Saturday to 9 AM
     Sunday.

     Gale Warning...LMZ643-LMZ644-LMZ645-LMZ646...6 PM Saturday to 6
     AM Sunday.

     Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 6 PM
     Saturday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jan 30, 3:04 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
304 PM CST Sat Jan 30 2021

WIZ046-047-051-052-056>060-062>072-312115-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
304 PM CST Sat Jan 30 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Accumulating wet and heavy snow is expected to spread across
southern and central Wisconsin into this evening, and linger
through Sunday. Southeast to east winds could gust as high as 35
MPH, and cause some areas of blowing and drifting snow. Travel
conditions will quickly deteriorate as the snow starts, and will
be hazardous into Sunday.

The highest snowfall totals are expected along the Illinois
border and areas near Lake Michigan, where a Winter Storm Warning
is in effect tonight through Sunday. A Winter Weather Advisory is
in effect elsewhere during this period.

Gusty onshore winds and building waves may lead to minor flooding
along the Lake Michigan shoreline into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The wet and heavy snow will linger through Sunday, before
tapering off Sunday evening. Hazardous travel conditions will
continue during this period. The Winter Storm Warnings and Winter
Weather Advisories will continue through Sunday across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but your snowfall reports
will be appreciated into Sunday evening.

LMZ643>646-312115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
304 PM CST Sat Jan 30 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Small Craft Advisory continues until 6 PM CST this evening, then
a Gale Warning is in effect for tonight. Onshore wind gusts to 35
knots are expected tonight, along with building waves.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

A Small Craft Advisory will be needed, after the Gale Warning
expires, for Sunday into Monday or Monday evening, for lingering
gusty onshore winds and elevated waves.

Small Craft Advisory conditions may occur again with another low
pressure system passing through the region later next week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-312115-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
304 PM CST Sat Jan 30 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

Increasing southeast to east winds and building waves are
expected across the open waters into tonight. Southeast to east
gales to 35 knots are expected at times tonight for the south
half of the open waters of Lake Michigan. A Gale Warning is in
effect for this area during this time.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The Gale Warning remains in effect until 9 AM CST Sunday morning
for the south half of the open waters of Lake Michigan. Gusty
northeast to north winds to 30 knots are expected for the rest of
Sunday into Sunday evening. Waves will remain elevated as well,
especially over the western portions of the lake.

Wood
www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 10 winter weather. Local standard time, as filed.

Winter Storm, Kenosha

When
January 30, 4:35 PM CST to January 31, 8:53 PM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Numerous reports of 7 to 10 inches of snow across the county, with a few localized amounts of 12 inches in the Kenosha area.

Winter Weather, Lafayette

When
January 30, 4:35 PM CST to January 31, 3:55 PM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Reports of 4.2 inches of snow in Argyle.

Winter Storm, Green

When
January 30, 4:55 PM CST to January 31, 6:15 PM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Multiple reports of 4-7 inches of snow.

Winter Storm, Walworth

When
January 30, 4:55 PM CST to January 31, 9:15 PM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Multiple reports of 5 to 7 inches of snow.

Winter Weather, Iowa

When
January 30, 4:56 PM CST to January 31, 6:56 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Multiple reports of 4-5 inches of snow south of Dodgeville.

Winter Storm, Racine

When
January 30, 5:13 PM CST to January 31, 8:31 PM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Multiple reports of 6 to 8 inches of snow across the western half of Racine County. The eastern half of the county saw higher snowfall totals, with reports ranging from 10 to 13 inches of snow. East to northeast winds gusting to 30-35 mph caused significant blowing and drifting snow, and contributed to reduced visibilities during the event.

Winter Storm, Rock

When
January 30, 5:15 PM CST to January 31, 5:45 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Multiple reports of 6-8 inches of snow, especially across the southern half of Rock County.

Winter Weather, Dane

When
January 30, 5:34 PM CST to January 31, 6:22 PM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Multiple reports of 4-6 inches of snow.

Winter Storm, Milwaukee

When
January 30, 5:52 PM CST to January 31, 7:52 PM CST
Where
Milwaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Multiple reports of 8 to 10 inches of snow, with localized reports of 11 inches of snow in spots. East to northeast winds gusting to 40 mph caused significant blowing and drifting snow, and contributed to reduced visibilities during the event. The Milwaukee Sheriff's Office responded to 184 weather-related service calls during the event.

Winter Weather, Columbia

When
January 30, 5:55 PM CST to January 31, 7:15 PM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Multiple reports of 3-5 inches of snow.

Winter Weather, Sauk

When
January 30, 5:55 PM CST to January 31, 7:15 PM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Reports of 3-5 inches of snow.

Winter Weather, Jefferson

When
January 30, 6:15 PM CST to January 31, 5:15 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Multiple reports of 3-5 inches of snow. Highest snowfall total observed was 6 inches in Fort Atkinson.

Winter Storm, Ozaukee

When
January 30, 6:15 PM CST to January 31, 5:35 PM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Multiple reports of 10 to 12 inches of snow. East to northeast winds gusting to 35-40 mph caused significant blowing and drifting snow, and contributed to reduced visibilities during the event.

Winter Storm, Washington

When
January 30, 6:15 PM CST to January 31, 5:35 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Multiple reports of 8 to 10 inches of snow across the eastern half of Washington County, where lake enhanced snow and persistent banding lingered. The western half of the county saw 4 to 6 inches of snow.

Winter Storm, Waukesha

When
January 30, 6:25 PM CST to January 31, 7:45 PM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Eastern half of Waukesha County was hardest hit, with widespread reports of 6 to 9 inches of snow where lake enhanced snow was more persistent. The western half of the county saw lesser amounts of 4 to 6 inches of snow.

Winter Weather, Dodge

When
January 30, 7:15 PM CST to January 31, 5:35 PM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Multiple reports of 3-5 inches of snow.

Winter Storm, Sheboygan

When
January 30, 8:08 PM CST to January 31, 3:53 PM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Multiple reports of 6-9 inches of snow. East to northeast winds gusting to 30-35 mph caused significant blowing and drifting snow, and contributed to reduced visibilities during the event.

Winter Weather, Fond du Lac

When
January 30, 8:22 PM CST to January 31, 5:03 PM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Multiple reports of 1-2 inches of snow around the Fond du Lac area. Snow totals were locally higher in Ripon, with 3-4 inches of snow.

Winter Weather, Green Lake

When
January 30, 8:22 PM CST to January 31, 6:15 PM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Report of 2 inches of snow.

Winter Weather, Marquette

When
January 30, 8:22 PM CST to January 31, 5:03 PM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Report of 3 inches in Montello.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932796, 932797, 932792, 932805, 932794, 932801, 932802, 932789, 932799, 932788, 932803, 932795, 932800, 932806, 932807, 932790, 932804, 932791, 932793, 932798.